Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 66, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Nov 5, 2008, 6:15 PM CST for Fremont County, Iowa; Otoe County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2008, 6:15 PM CST (00:15 UTC)
- Expired
- Nov 5, 2008, 6:45 PM CST
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Fremont County, IA, Otoe County, NE
The radar
The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 5:06 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 060015
TOROAX
IAC071-NEC131-060045-
/O.NEW.KOAX.TO.W.0066.081106T0015Z-081106T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CST WED NOV 5 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN OTOE COUNTY IN SOUTHEAST NEBRASKA...
FREMONT COUNTY IN SOUTHWEST IOWA...
* UNTIL 645 PM CST.
* AT 614 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THE STORM WAS LOCATED 6 MILES WEST OF HAMBURG...
OR 23 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMBURG...RIVERTON...SIDNEY AND FARRAGUT
THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 1
AND 10.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4058 9557 4058 9576 4054 9576 4053 9586
4060 9591 4091 9566 4090 9540 4073 9540
TIME...MOT...LOC 0015Z 224DEG 42KT 4060 9575
$$
MAYES2 follow-up statements
000
WWUS53 KOAX 060024
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CST WED NOV 5 2008
NEC131-060034-
/O.CAN.KOAX.TO.W.0066.000000T0000Z-081106T0045Z/
OTOE NE-
624 PM CST WED NOV 5 2008
...THE TORNADO WARNING FOR SOUTHEASTERN OTOE COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4058 9557 4058 9576 4061 9576 4062 9575
4065 9577 4068 9582 4091 9566 4090 9540
4073 9540
TIME...MOT...LOC 0024Z 224DEG 42KT 4068 9565
$$
IAC071-060045-
/O.CON.KOAX.TO.W.0066.000000T0000Z-081106T0045Z/
FREMONT IA-
624 PM CST WED NOV 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR FREMONT
COUNTY...
AT 622 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR WAUBONSIE STATE PARK...OR 22 MILES NORTHWEST
OF TARKIO...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...RIVERTON...SIDNEY...FARRAGUT...RANDOLPH
AND IMOGENE.
THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 1
AND 10.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4058 9557 4058 9576 4061 9576 4062 9575
4065 9577 4068 9582 4091 9566 4090 9540
4073 9540
TIME...MOT...LOC 0024Z 224DEG 42KT 4068 9565
$$
MAYES000
WWUS53 KOAX 060038
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CST WED NOV 5 2008
IAC071-060047-
/O.EXP.KOAX.TO.W.0066.000000T0000Z-081106T0045Z/
FREMONT IA-
637 PM CST WED NOV 5 2008
...THE TORNADO WARNING FOR FREMONT COUNTY WILL EXPIRE AT 645 PM
CST...
THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 1
AND 10.
THE WARNING WHICH WAS IN EFFECT HAS EXPIRED AND WILL NOT BE REISSUED
AT THIS TIME. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4058 9557 4058 9576 4061 9576 4062 9575
4065 9577 4068 9582 4091 9566 4090 9540
4073 9540
TIME...MOT...LOC 0037Z 224DEG 42KT 4079 9551
$$
MAYESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Nov 5, 3:17 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Nov 5, 3:17 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 317 PM CST WED NOV 5 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY ACTIVE WEATHER TRAVERSING THE NRN AND CNTRL PLAINS THIS AFTERNOON IN ASSOCIATION WITH NEG TILT UPPER TROF SITUATED ACROSS THE ROCKIES... WITH ITS SFC REFLECTION IN ERN SD AND ATTENDANT SFC FRONT EXTENDING THRU ERN NEB/CNTRL KS. LATEST 88D MOSAIC LOOP SHOWED PCPN ACTIVITY IN WRN SD AND PORTIONS OF NW NEB...WITH ANOTHER AREA OF DEVELOPING CONVECTION INVOF AN INSTABILITY AXIS FROM SRN MN TO NERN OK. MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT WITH PROGRESSION OF THE UPPER LOW THRU THE SHORT TERM PERIODS...AND TRICK WILL BE TRYING TO TIME ASSOCIATED PCPN THRU CWA. LATEST SFC OBS SHOW THE COLD ENTERING THE WRN CWA PERIPHERY FRONT. SEEMS REASONABLE AT THIS POINT TO EXPECT CONVECTIVE ACTIVITY...SOME STRONG...PRIMARILY COVERING THE ERN CWA THIS EVENING WITH THE FROPA. CURRENT TRENDS SUGGEST CONVECTIVE ACTIVITY WITH FROPA SHOULD BE MOST PREVALENT DURING THE EVENING AND TAPER OFF AFTER MIDNIGHT. ON THURSDAY THE UPPER LOW IS PROGGED TO STRENGTHEN AND LIFT NEWD TWD THE UPPER MIDWEST. UPPER DYNAMICS AND WAA/UPGLIDE WRAPPING AROUND BACKSIDE WILL HELP MAINTAIN BAND OF PCPN OVER THE DAKOTAS/NEB/NRN IA. NAM/GFS 850 TEMPS/COBB DATA SUGGESTING ENOUGH COLD AIR LEAKING INTO THE NRN CWA THRU THE DAY... WITH LIQUID ELSEWHERE. SYSTEM DYNAMICS SLOW TO EXIT UNTIL THE WEEKEND...AND THUS WILL OPT FOR SMALL SN POPS PRIMARILY FOR THE NRN THRU FRIDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY GENERAL DIFFERENCES AMONGST GFS/UKMO/CMC/ECM MEDIUM RANGE MODELS LEADING TO LITTLE CONFIDENCE IN THE LONG TERM PERIODS. MAIN DIFFERENCES CONCERN DIGGING S/W ENERGY THRU THE GREAT BASIN AND INTO THE SWRN CONUS DAY4-5 FOLLOWED BY PROGRESSION OF NEXT S/W TROF ENERGY ACROSS THE PLAINS DAY6-7. BOTH GFS/ECM DEPICT POTENT LEAD S/W TROF ENERGY DIGGING SWD THRU THE GREAT BASIN AND INTO THE SWRN CONUS SUNDAY NIGHT AND MONDAY. AT THAT POINT THE GFS WEAKENS THE SYSTEM AS IT MOVES ACROSS OK WHILE THE ECM REMAINS QUITE VIGOROUS. HOWEVER THE GFS IS MUCH MORE AGGRESSIVE SHOVING BACK-DOOR CAA INTO THE PLAINS IN RESPONSE TO IT DEVELOPING A DEEPER AMPLIFIED S/W TROF OVER THE GREAT LAKES. CHANCE FOR PCPN IN CWA ALREADY IN QUESTION WITH SRN MOVING ENERGY NOW INCLUDES DISTINCT PTYPE DIFFERENCES PROGGED SUNDAY AND MONDAY...COLDER GFS/WARMER ECM. AT THIS POINT AM CONTENT TO HEDGE WITH BROAD-BRUSH OF SLGT RN/SN MIX. ON MONDAY NIGHT SOLUTIONS FROM THE ECM/UKMO/CMCENS ALL SUGGEST POSSIBLE LINGERING PCPN AS SYSTEM DYNAMICS EXITS EWD. BOTH THE GFS/ECM SHOW 850 TEMPS BELOW ZERO...THUS WILL GO WITH SLGT SNOW CHANCES MAINLY SERN CWA. MODELS ADVERTISE NEXT POSSIBLY POTENT SYSTEM MOVING THRU THE CNTRL PLAINS TUESDAY AND WEDNESDAY. ECM/CMCENS TRENDING A MORE TOWARD A BROAD AMPLIFIED TROF WHILE THE GFS MOVES STOUT VORT MAX ACROSS KS/NEB. WILL THEREFORE OPT FOR DRY FCST DAY6-7. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK THROUGH 06/18Z. STRONG CDFNT AND UPR LEVEL LOW WILL AFFECT THE TAF SITES THROUGH THE FCST PD. THE FNT IS APPROACHING THE KOFK AREA...THUS THE RISK FOR TSRA SHOULD AHEAD OF AND WITH THE CDFNT. 10 TO 20KT WINDS WITH STRONGER GUSTS ARE ALREADY VEERING AT KOFK AND WILL SWING THE WINDS AROUND TO THE WEST BY 22Z. MAY SEE SOME MVFR CIGS AT KOFK THIS EVENING...OTHERWISE DID NOT BRING THE MVFR/IFR CIGS IN UNTIL THU MORNING WITH SOME LIGHT RAIN. TSRA AT KOMA/KLNK WITH BE POSSIBLE THIS AFT AND THIS EVENING WITH THE CDFNT WITH LCL MVFR/IFR AND REDUCED VISIBILITIES WITH THE STORMS. STRONG WINDS WILL CONTINUE AT 15 TO 25 KTS WITH STRONGER GUSTS AHEAD OF THE CDFNT. THE PRECIP SHOULD BE MOVING OUT LATER TONIGHT AND AFT 06Z HAVE WEST WINDS AT 10 TO 15 KTS AND IMPROVING VSBYS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEE/CZ
Hazardous weather outlook, Nov 5, 5:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CST WED NOV 5 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 500 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE EXPECTED THIS EVENING GENERALLY EAST OF A LINE FROM BEATRICE TO PENDER NEBRASKA. ALTHOUGH DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS...AN ISOLATED TORNADO PRODUCING SUPERCELL IS POSSIBLE. A LARGE UPPER LEVEL SYSTEM OVER THE ROCKIES WILL DEEPEN AS IT CROSSES NEBRASKA TONIGHT. THE SYSTEM WILL DRIVE A COLD FRONT INTO WESTERN IOWA THIS EVENING. UNSEASONABLY WARM AND MOIST AIR AHEAD OF THE FRONT SYSTEM COMBINED WITH STRONG WIND SHEAR WILL PRODUCE THE STRONG TO SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY STRONG WEST TO NORTHWEST WINDS WILL SPREAD ACROSS THE REGION BEHIND THE COLD FRONT THURSDAY NIGHT AND FRIDAY. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY...MAINLY IN FAR NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. CHERMOK
In the hours before
Local storm report, Nov 5, 5:02 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
502 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL TEKAMAH 41.78N 96.22W
11/05/2008 E0.75 INCH BURT NE TRAINED SPOTTER
&&
RCHERMOKLocal storm report, Nov 5, 5:36 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL TECUMSEH 40.37N 96.19W
11/05/2008 E0.75 INCH JOHNSON NE CO-OP OBSERVER
&&
RCHERMOKLocal storm report, Nov 5, 5:48 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
548 PM CST WED NOV 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 W FORT CALHOUN 41.46N 96.06W
11/05/2008 E0.75 INCH WASHINGTON NE TRAINED SPOTTER
&&
RCHERMOKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 4:05 AM CST | Wind Advisory | OAX | Fremont, Harrison, Mills, Monona, Montgomery, Page and 2 more | 36 hr |
| Nov 5, 6:06 PM CST | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 24 min |
Nearby
Tornado Warnings in Iowa, 2008Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.